Over the past year, three articles have appeared in the New England Journal of Medicine describing conflicting findings about azithromycin and cardiac safety, particular azithromycin-induced QTc interval prolongation and torsade de pointes. The FDA wants healthcare providers to consider azithromycin-induced fatal cardiac arrhythmias for patients already at risk for cardiac death and other potentially arrhythmogenic cardiovascular conditions. In a systematic review of case reports we sought to determine factors that link to azithromycin-induced/associated QTc interval prolongation and torsade de pointes. We found 12 cases: seven female and five male. Of the nine adults with reported azithromycin doses, concurrent QTc interval measurement, and without congenital long QT syndrome, we found no significant relationship between dose and QTc interval duration. Additional risk factors were female sex, older age, heart disease, QTc interval prolonging drugs and metabolic inhibitors, hypokalemia, and bradycardia. All 12 subjects had at least two additional risk factors. Elderly women with heart disease appear to be at particularly risk for drug-related QTc interval prolongation and torsade de pointes.
Keywords: azithromycin; cardiovascular death; drug-induced QTc interval prolongation; risk factors; torsade de pointes.